Alert archive / North Carolina / Tornado Warnings in 2009
Tornado Warning 3, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this tornado warning at Mar 27, 2009, 6:12 PM EDT for Greene County, Pitt County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2009, 6:12 PM EDT (22:12 UTC)
- Expired
- Mar 27, 2009, 7:00 PM EDT
- In force
- 48 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
Counties Greene County, NC, Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 84 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 10.2 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 280 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS52 KMHX 272212
TORMHX
NCC079-147-272300-
/O.NEW.KMHX.TO.W.0003.090327T2212Z-090327T2300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
612 PM EDT FRI MAR 27 2009
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
* TORNADO WARNING FOR...
GREENE COUNTY IN EASTERN NORTH CAROLINA...
PITT COUNTY IN EASTERN NORTH CAROLINA...
THIS INCLUDES THE CITY OF FARMVILLE...
* UNTIL 700 PM EDT
* AT 609 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR MAURY...OR
10 MILES SOUTH OF FARMVILLE...MOVING NORTH AT 20 MPH.
* THE TORNADO WILL BE NEAR...
LIZZIE BY 620 PM EDT...
CASTORIA BY 625 PM EDT...
FARMVILLE AND BELL ARTHUR BY 635 PM EDT...
6 MILES WEST OF BRUCE BY 655 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3566 7770 3576 7753 3574 7741 3552 7746
3541 7750 3542 7753 3538 7756 3537 7761
3539 7774
TIME...MOT...LOC 2212Z 187DEG 19KT 3547 7762
$$1 follow-up statement
000
WWUS52 KMHX 272234
SVSMHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
634 PM EDT FRI MAR 27 2009
NCC079-272243-
/O.CAN.KMHX.TO.W.0003.000000T0000Z-090327T2300Z/
GREENE NC-
634 PM EDT FRI MAR 27 2009
...THE TORNADO WARNING FOR GREENE COUNTY IS CANCELLED...
LAT...LON 3576 7753 3574 7741 3552 7746 3546 7748
3548 7751 3550 7750 3552 7752 3553 7752
3553 7756 3557 7760 3559 7764 3566 7770
TIME...MOT...LOC 2233Z 192DEG 18KT 3557 7759
$$
NCC147-272300-
/O.CON.KMHX.TO.W.0003.000000T0000Z-090327T2300Z/
PITT NC-
634 PM EDT FRI MAR 27 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM EDT FOR PITT
COUNTY...
AT 632 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR FARMVILLE...MOVING
NORTH AT 20 MPH.
THE TORNADO WILL BE NEAR...
FARMVILLE AND BELL ARTHUR BY 640 PM EDT...
FALKLAND BY 700 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3576 7753 3574 7741 3552 7746 3546 7748
3548 7751 3550 7750 3552 7752 3553 7752
3553 7756 3557 7760 3559 7764 3566 7770
TIME...MOT...LOC 2233Z 192DEG 18KT 3557 7759
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Mar 27, 3:10 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, Mar 27, 3:10 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
310 PM EDT FRI MAR 27 2009
.SYNOPSIS...
A SLOW MOVING FRONT WILL LINGER OVER THE REGION THIS EVENING. LOW
PRESSURE WILL MOVE NE ALONG THE FRONT OVERNIGHT...THEN PUSH OFFSHORE
TO OUR NE TOMORROW. THE FRONT IS EXPECTED TO RETURN N AS A WARM
FRONT TOMORROW. A COLD FRONT WILL MEANWHILE APPROACH SATURDAY NIGHT
THEN PUSH OFFSHORE SUNDAY. WEAK HIGH PRESSURE THEN BUILDS IN FROM
THE SW SUNDAY NIGHT INTO MONDAY...BEFORE SLIDING OFFSHORE ON
TUESDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
AS OF 3PM FRI... MODELS HAVE COME INTO BETTER AGREEMENT WITH
TONIGHTS FORECAST. SFC LOW PRES OVER THE GULF COAST STATES
EXPECTED TO TRACK NE TOWARDS THE AREA THIS EVENING AND MOVE
THROUGH INLAND PORTION OF THE AREA LATER TONIGHT WHILE
WEAKENING...AS THE ASSOCIATED MID LVL SHORT WAVE DAMPENS THRU THE
REGION. THIS IS EXPECTED TO PUT OUR NW/N COUNTIES IN THE BEST
CHANCES AND AMOUNTS OF PRECIP WITH MUCH LOWER CHANCES NEAR THE S
COAST WHERE MODELS AND UPSTREAM RADAR/SAT TRENDS SUGGEST DRY
SLOTTING WILL BE PSBL. CURRENT WIDESPREAD RAIN OVER ESP THE NRN
HALF OF THE CWA SHOULD INITIALLY LIFT N LEADING TO A BRIEF BREAK
WITH MAINLY SPOTTY ACTIVITY LATE THIS AFTN/EARLY EVENING...BUT THEN GET
REENHANCED IN THE SAME VICINITY AS THE AFOREMENTIONED FEATURES
NEAR FROM THE SW. HAVE A SHARP GRADIENT OF POPS OVER THE AREA THIS
EVENING WITH CATEGORICAL NW/N AND CHC SE AREAS...THEN MAINLY JUST
A CHANCE EVERYWHERE LATE AND INTO SAT MORNING AS ENERGY LIFTS NE
OF REGION. WE DECIDED TO ADD IN A SCHC OF TSTMS TO THE FORECAST
BTWN 3-9Z TONIGHT AS THE SFC LOW MOVES THROUGH...AND 850 LOW
TRACKS NE FURTHER INLAND. THIS WILL ENHANCE LOW LVL JETTING AND
SOME MARGINAL ELEVATED INSTAB OVER THE AREA AS WELL.
TEMPS LOOK MILD TONITE AS FRONT BEGINS DRIFTING N AS A WARM BOUNDARY
AND ABUNDANT CLOUD COVER AFFECTS THE REGION. MOST ZONES LOOK TO BE
IN THE U50S/NR60 RANGE. NRN OBX WILL START COOLER THAN THAT WITH
NE/E FLOW BUT THEN WARM THRU THE NIGHT AS FLOW VEERS SE/S AROUND
INLAND LOW PRES.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
AS OF 3PM FRI...
LEFTOVER SFC BOUNDARY EXPECTED TO BE JUST N OF AREA TOMORROW MORNING
WITH A PRECIP MINIMA IN WAKE OF LOW PRES DEPARTING NE OF AREA. THE
AREA IS EXPECTED TO BE MOIST AND INCREASINGLY UNSTABLE TOMORROW
AFTERNOON IN THE WARM SECTOR...AND WE ARE EXPECTING TSTM CHANCES TO
INCREASE THROUGH THE DAY. SVR POTENTIAL APPEARS TO INCREASE MAINLY
AFTER 21Z FROM W TO E AS SHEAR AND FORCING IMPROVE...AHEAD OF DEEP
LAYERED...NEGATIVELY TILTED TROF EXPECTED TO SWING THROUGH THE OHIO
RVR VLY. THE AREA IS IN A SLIGHT RISK FOR SVR TSTMS FROM THE SPC DAY
1 OUTLOOK...AND FOR THE EARLY PART OF DAY 2. WE ARE STILL EXPECTING
THE BULK OF THE CONVECTIVE ACTIVITY TO PUSH OFFSHORE MORNING THRU
EARLY AFTN ON SUN. KEPT IN A LINGERING SCHC THROUGH THE AFTN FOR THE
AREA E OF HWY 17.
TEMPS LOOK MILD THIS WKND IN THE L-M70S INLAND AND U60S/NR 70 COAST.
LOWS SAT NITE PROB WONT GET MUCH BELOW THE L60S AHEAD OF APPROACHING
FRONT. SOME WEAK CAA AND CLEARING SKIES BEHIND THE SYSTEM EXPECTED
TO LEAD TO TEMPS BACK IN THE L-M40S SUN NITE.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
AS OF 3PM FRI...EARLY NEXT WEEK LOOKS DRY AND SEASONABLY
MILD...AS HIGH PRES BUILDS IN FROM THE SW ON MON...THEN PUSHES
OFFSHORE TUE. AS THE HIGH SLIDES OFFSHORE THROUGH MIDWEEK MSTR
WILL SLOWLY RETURN AND A CORRESPONDING INCREASE IN POPS. MODELS
ARE NOT IN THE BEST AGREEMENT WITH A PAIR OF QUICK MOVING FRONTAL
SYSTEMS TO MOVE THROUGH THE AREA TUE NITE THROUGH FRI. WE
GENERALLY FOLLOWED THE 27/00Z ECMWF FOR THESE FEATURES AND HAVE
LIMITED POPS TO 20-30 PERCENT DURING THE PERIOD GIVEN UNCERTAINTY
AT THIS JUNCTURE. SEE NO SIGNFICANT COOL DOWN MOST OF THE EXTENDED
WITH TEMPS NEAR OR ABOVE NORMAL AT LEAST THRU THU AS UPR RIDGING
IS EXPECTED TO MOVE SLOWLY E THROUGH THE AREA. MEDIUM RANGE
GUIDANCE SUGGESTS UPR RIDGING OVER THE EAST COULD BREAKDOWN LATE
NEXT WEEK WHICH MAY ALLOW TEMPS TO SLIGHTLY COOL BUT CONFIDENCE IS
LOW ON THIS AT THIS POINT.
&&
.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
AS OF 230 PM FRI...TRICKY FCST NEXT 24 TO 36 HOURS AS CLUSTERS OF
SHRA AND POSS TSRA MOVE ACROSS FROM TIME TO TIME. INIT BATCH OF
SHRA...SOME HEAVY WITH LCL IFR...ARE LIFTING N AND SHLD BE MAINLY N
OF TAF SITES SHORTLY. BEHIND THIS EXPECT A PERIOD OF VFR WITH LCL
MVFR INTO THE EVENING WITH ONLY SPOTTY SHRA. WILL HAVE TO WATCH FOR
SOME LOWER CIGS JUST BEHIND FRONT THAT IS EXPECTED TO STALL NEAR PGV
THIS EVENING. LATER THIS EVENING AND OVERNIGHT MDLS SHOW ANOTHER
GOOD AREA OF ISENT LIFT DEVELOPING AHEAD OF LOW THAT WILL TRACK
ALONG THE STALLED FRONT. LOOKS LIKE INLAND TAFS WILL HAVE BEST CHC
OF PRECIP AND ASSOC REDUCED CIGS AND VSBYS...ALONG THE CST PRECIP
WILL BE MORE SCT WITH LESS CHC OF IFR CONDITIONS. EXPECT A BREAK
EARLY SAT THEN WILL HAVE POTENTIAL FOR STRONG TO SVR TSRA LATER SAT
AND ESPCLY SAT NIGHT AS COLD FRONT APPROACHES. SHLD FINALLY SEE ALL
SHRA AND ASSOC REDUCED CIGS AND VSBYS MOVE OFFSHORE SUN MORN WITH
MAINLY VFR LATER SUN INTO WED.
&&
.MARINE...
AS OF 230 PM FRI...FRONT IS SLOWLY CREEPING S AND IS EXPECTED TO
STALL NEAR CAPE HAT THIS EVENING. MDLS SIMILAR SHOWING LOW PRES
ASSOC WITH CONVECTIVE COMPLEX ALONG GULF CST MOVING NE ALONG THE
FRONT OVERNIGHT. ALTHOUGH THIS LOW IS EXPECTED TO WEAKEN SHLD
TIGHTEN UP GRDNT WITH INCREASING S WINDS DEVELOPING ESPCLY OVER
CNTRL AND SRN WTRS. ADDED PAMLICO SOUND TO SCA LATER TONIGHT AS
WINDS LOOK TO APPROACH 25 KTS FOR A PERIOD INTO SAT MORN. COMBO OF
LINGERING ENE SWELL AND INCREASING S WINDS WILL RESULT IN CONT SCA
ALL CSTL WTRS. APPEARS SEAS WILL BE DROPPING NRN WTRS AS SWELL
DIMINISHES BUT SHLD SEE OUTER WTRS CONT NEAR 6 LATER TONIGHT AS
WINDS INCREASE. ALONG THE CNTRL AND SRN WTRS THE INCREASING S WINDS
WILL KEEP SEAS WELL ABOVE SCA LVLS.
WINDS BRIEFLY COME DOWN SAT MORN IN WAKE OF LOW...HOWEVER THEY WILL
LIKELY INCREASE AGAIN LATER SAT AND SAT EVENING AS STRONG LOW LVL
JET DVLPS AHEAD OF APPROACHING FRONT. SCA S/SW WINDS EXPECTED ALL
WTRS SAT NIGHT INTO SUN AND THIS WILL KEEP SEAS BIG ESPCLY FROM CAPE
HAT S. FRONT WILL CROSS LATER SUN WITH GUSTY WNW WINDS EXPECTED
INTO MON MORN BEFORE WINDS DECREASE MON AFTN AS HIGH BUILDS ACROSS.
CONT PREV FCST OF SCA CONT THROUGH MON MORN FOR ALL CSTL WTRS. HIGH
PRES WILL RESULT IN LIGHT WINDS AND DECREASING SEAS MON NIGHT AND
TUE. APPROACHING FRONT WILL PRODUCE SW FLOW WED BUT FOR NOW LOOKS TO
REMAIN BELOW SCA LVLS.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...SMALL CRAFT ADVISORY FROM MIDNIGHT TONIGHT TO 11 AM EDT
SATURDAY FOR AMZ135.
SMALL CRAFT ADVISORY UNTIL 8 AM EDT MONDAY FOR AMZ150-152-154-
156-158.
&&
SYNOPSIS...MW
NEAR TERM...MW
SHORT TERM...MW
LONG TERM...MW
AVIATION...RF
MARINE...RFHazardous weather outlook, Mar 27, 9:25 AM EDT, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 925 AM EDT FRI MAR 27 2009 NCZ029-044>047-079>081-090>095-098-104-281330- MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT- MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW- OUTER BANKS HYDE- 925 AM EDT FRI MAR 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP SATURDAY INTO EARLY SUNDAY AS A STRONG COLD FRONT APPROACHES THE REGION. SOME OF THE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ103-281330- OUTER BANKS DARE- 925 AM EDT FRI MAR 27 2009 ...HIGH SURF ADVISORY IN EFFECT UNTIL 3 PM EDT THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. HIGH SURF ADVISORY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS TO DEVELOP SATURDAY INTO EARLY SUNDAY AS A STRONG COLD FRONT APPROACHES THE REGION. SOME OF THE STORMS COULD PRODUCE DAMAGING STRAIGHT LINE WINDS AND ISOLATED TORNADOES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 5:51 PM EDT | Tornado Warning | MHX | Greene | 24 min |
| Mar 27, 5:56 PM EDT | Tornado Warning | MHX | Pitt | 49 min |
| Mar 27, 6:59 PM EDT | Tornado Warning | MHX | Pitt | 16 min |
Nearby
Tornado Warnings in North Carolina, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.